Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#243362] of J. Thomas Beale

Papers Published

  1. Thomas Beale, J; Layton, AT, On the accuracy of finite difference methods for elliptic problems with interfaces, Communications in Applied Mathematics and Computational Science, vol. 1 no. 1 (January, 2006), pp. 91-119, Mathematical Sciences Publishers [pdf], [doi]
    (last updated on 2021/05/09)

    In problems with interfaces, the unknown or its derivatives may have jump discontinuities. Finite difference methods, including the method of A. Mayo and the immersed interface method of R. LeVeque and Z. Li, maintain accuracy by adding corrections, found from the jumps, to the difference operator at grid points near the interface and by modifying the operator if necessary. It has long been observed that the solution can be computed with uniform O(h ) accuracy even if the truncation error is O.h/ at the interface, while O(h ) in the interior. We prove this fact for a class of static interface problems of elliptic type using discrete analogues of estimates for elliptic equations. Moreover, we show that the gradient is uniformly accurate to O.h2 log .1=h//. Various implications are discussed, including the accuracy of these methods for steady fluid flow governed by the Stokes equations. Two-fluid problems can be handled by first solving an integral equation for an unknown jump. Numerical examples are presented which confirm the analytical conclusions, although the observed error in the gradient is O(h ). 2 2 2
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320